Synthetic cannabinoid poisoning
SCBs may be sprayed onto plant material and smoked, mixed into a liquid and vaporized (vaped) or ingested. They are marketed under a variety of names including K2, Spice, Spice Diamond, Spice Gold, Space, herbal incense, Cloud 9, and Mojo, among others. SCB products are sometimes sold in convenience stores as aromatherapy agents and may be labeled "not for human consumption." Many variations are now identified as Schedule I controlled substances in the United States, although new varieties continue to appear on the market. Manufacturers frequently alter the chemical composition of the products in an effort to circumvent existing state and federal laws. Furthermore, SCBs are cheaper than THC, making them more accessible for use and increasing the risk that dealers may lace their supply of THC products with SCBs.
Use of K2 and other SCBs is on the rise, especially among adolescents, young adults, undomiciled people, and incarcerated individuals. SCB toxicity is a particularly concerning public health issue. Outbreaks have been identified by clusters of emergency department visits and poison control center calls for illness due to SCB use. A recent study comparing SCB and botanical marijuana exposures reported to Texas poison control centers demonstrated 4 times more SCB poisoning reports. Clinical features of SCB poisoning vary and include neurologic, psychiatric, cardiovascular, and gastrointestinal symptoms. SCB poisoning can be fatal.
This summary is a general discussion of SCB poisoning. For information on serious bleeding and abnormal coagulation profiles associated with use of SCBs contaminated with brodifacoum, a long-lasting vitamin K antagonist used in rat poisoning, see synthetic cannabinoid-associated coagulopathy.
Related topic: e-cigarette or vaping product use-associated lung injury (EVALI), pediatric edible cannabis toxicity
T40.721A – Poisoning by synthetic cannabinoids, accidental (unintentional), initial encounter
737335004 – Synthetic cannabinoid intoxication
Schizophrenia and other psychotic disorders – Patients may present with psychosis secondary to or separate from drug use with another underlying psychiatric cause. See drug-induced psychosis.
Serotonin syndrome – Symptoms include hyperthermia, hyperreflexia, mydriasis, tachycardia, sweating, diarrhea, altered mental status, seizures, and rhabdomyolysis.
Neuroleptic malignant syndrome – Symptoms include hyperthermia, hyporeflexia, rigidity, extrapyramidal symptoms, sweating, and altered mental status.
Myocardial infarction, unrelated to SCB use or secondary to cocaine use. See cocaine-related cardiomyopathy.
Medication reactions and intoxication with other drugs – Patients may present with an adverse reaction or overdose from a prescribed medication as well as intoxication or overdose with various other substances, including:
- Botanical marijuana
- Amphetamines – methylphenidate, dextroamphetamine, methamphetamine
- 3,4-methylenedioxymethamphetamine (MDMA) (commonly known as ecstasy)
- 3,4-methylenedioxy-N-ethylamphetamine (MDEA)
- Lysergic acid diethylamide
- Heroin / opioids
- Antidepressants – selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), monoamine oxidase inhibitors (MAOIs), tricyclics, etc (see serotonin syndrome)
- Antipsychotics – risperidone, Haldol, etc